Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Charleston, SC

June 25, 2018Beaufort County, Colleton County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 25, 2018, 12:58 AM EDT for Beaufort County, Colleton County, Jasper County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 12:58 AM EDT (04:58 UTC)
Expired
Jun 25, 2018, 2:00 AM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaufort County, SC, Colleton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS52 KCHS 250458
SVRCHS
SCC013-029-053-250600-
/O.NEW.KCHS.SV.W.0032.180625T0458Z-180625T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1258 AM EDT MON JUN 25 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Beaufort County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 200 AM EDT.

* At 1257 AM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Edisto Beach to 8 miles northwest of
  Bellinger Hill Area, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Hilton Head Island, Bluffton, Beaufort, Port Royal, Edisto Beach,
  Bellinger Hill Area, Fort Pulaski National Monument and Clarendon.

This warning includes I-95 in South Carolina between mile markers 3
and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3210 8100 3211 8110 3226 8114 3234 8113
      3249 8083 3246 8082 3250 8082 3270 8046
      3265 8039 3263 8042 3261 8039 3254 8041
      3249 8033 3253 8033 3252 8023 3241 8034
      3244 8041 3229 8042 3225 8058 3202 8088
TIME...MOT...LOC 0457Z 294DEG 30KT 3247 8045 3221 8113 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
407 
WWUS52 KCHS 250550
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
150 AM EDT MON JUN 25 2018

SCC013-029-053-250600-
/O.EXP.KCHS.SV.W.0032.000000T0000Z-180625T0600Z/
Beaufort SC-Colleton SC-Jasper SC-
150 AM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT...COLLETON AND JASPER
COUNTIES WILL EXPIRE AT 200 AM EDT...
    
The immediate risk for severe weather will end by 2 AM. 

LAT...LON 3210 8100 3211 8110 3226 8114 3234 8113
      3249 8083 3246 8082 3250 8082 3270 8046
      3265 8039 3263 8042 3261 8039 3254 8041
      3249 8033 3253 8033 3252 8023 3241 8034
      3244 8041 3229 8042 3225 8058 3202 8088
TIME...MOT...LOC 0550Z 294DEG 30KT 3247 8045 3221 8113 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:32 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 24, 11:32 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1132 PM EDT Sun Jun 24 2018

.SYNOPSIS...
High pressure will extend across the region through Monday. A
cold front will drop south into the area Monday and linger near
or just south of the area through mid-week. Low pressure could
develop off the Southeast U.S. next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Late this evening: Well, it turns out the HRRR did a really good
job depicting the intensification of convection with the
convergence of outflow and the sea breeze. A strong line of
storms with plenty of momentum pushed into Berkeley County and
produced several downed trees around Lake Moultrie. Now the
upstream convection is undergoing further enhancement across
Orangeburg County where outflow from the west is interacting
with the sea breeze and this activity will push further south
into Dorchester and Colleton counties over the next hour or so.
The severe threat remains despite the surface being capped off
around 1,500 feet based on the 00z KCHS RAOB. The severe threat
continues along and ahead of this line, almost solely for
damaging winds. Adjusted rain chances to reflect current radar
trends and the follow the HRRR over the next several hours.

Early this evening: All is quiet right now with the sea breeze
progressing inland and just a few vertically challenged cumulus
across the forecast area. However, a glance at regional radar
imagery indicates convection is developing upstream and is on
track to approach the forecast area later tonight. This upstream
convection appears to be initiated and driven by some sort of
MCV and the prevailing deep layer flow puts it on track to head
toward at least the southeast South Carolina portion of the
forecast area. The environment ahead of this developing
convection is certainly unstable with MLCAPE on the order of
2,000-3,000 J/kg, which would seem to support further downstream
development. However, we are losing insolation after sunset but
the atmosphere is relatively untapped based on minimal
convection the past several days. Dry air in the mid and upper
levels results in DCAPE values around 1,000 J/kg which would
support at least some degree of a damaging wind threat. Hi-res
models such as the HRRR the the approaching convection
intensifying as it interacts with the sea breeze across the
Midlands. The idea is then that the convection progresses
further to the southeast and impacts mainly the Charleston Tri-
County region and Colleton County. Adjusted all forecast
parameters to favor such a solution. Current timing would bring
thunderstorms into the area around 9-10pm, then to the
Charleston County coast around midnight. The overall severe
threat is hard to judge given that thunderstorms will be coming
through in the late evening. But, since the atmosphere is
relatively untapped and DCAPE values are high, there is a
potential for damaging winds, especially if convection can get
organized along a line and become cold pool driven.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Few changes were made to ensure consistency with overnight
shift.

A cold front will approach from the northwest Monday and then
move south into the area Monday night before stalling nearby
through the rest of the period. This will mean a more unsettled
period with decent rain chances is expected Monday night into at
least Tuesday. Some of the storms could be strong late Monday
afternoon/evening, mainly across SC, given the high DCAPE values
(1000+ J/kg) and steep low to mid-level lapse rates.
Temperatures will remain above normal Monday ahead of the front
with heat indices peaking into the Heat Advisory range 105-108
inland, 108-112 coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Minor changes were made per regional coordination with NHC/WPC
on the potential for low pressure developing off the Southeast
U.S. coast.

The latest medium range model guidance suggests the stalled
cold front will dissipate as an offshore high pressure/inland
trough pattern likely sets up. Low pressure is expected to
develop off the SC/NC coast by late week and drop southwest to
somewhere near or offshore of the GA/FL coast over the weekend
per track coordination with NHC/WPC. Depending on the eventual
development and track of the low, increased rain chances and
breezy conditions could develop.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
The main concern is the potential for thunderstorms to impact
KCHS this evening. Thunderstorms are developing upstream of the
area and are expected to move through late this evening from the
northwest. Confidence is increasing based on recent hi-res model
runs, and prevailing VCTS has been added starting at 03z. A
TEMPO is then in effect from 03-05z with low end gusty winds and
MVFR visibilities. It does not appear thunderstorms will be a
concern at KSAV. For the rest of the period, VFR conditions are
expected.

Extended Aviation Outlook: Risk for tstm impacts possible
Monday Night into Tuesday and again by late week into the
weekend depending on track of low pressure offshore.

&&

.MARINE...
Tonight: An inland surface trough and high pressure in the
Atlantic will drive the weather pattern. Winds will peak along
the immediate coastline through early this evening. Though,
locally higher gusts are possible along the SC coastline. By
late evening the winds will ease a few kt, then a second surge
in winds is possible further offshore, lasting until almost
daybreak. Additionally, winds closer to the coast should veer
more towards the west around daybreak as the land breeze
develops. Seas will average 2-3 ft, except 3-4 ft across the
Charleston waters during the peak winds. There is a slight
chance strong thunderstorms may develop inland this evening and
move offshore tonight, producing hazardous weather for mariners.

Monday through Friday: Few changes were made through mid-week
to ensure consistency with the overnight shift. Southerly winds
will prevail ahead of a cold front Monday with enhanced sea
breeze influences possible. Front will backdoor into the region
Monday Night into Tuesday. There is potential for low pressure
to develop off the Southeast U.S. coast by late week. Small
Craft Advisory conditions are not expected.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...ST
LONG TERM...RJB
AVIATION...BSH/ST
MARINE...MS/ST
Hazardous weather outlook, Jun 24, 7:53 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
753 PM EDT Sun Jun 24 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
753 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive Heat: The combination of temperatures in the mid to upper
90s and moderate to occasionally high humidity will likely cause
heat index values to exceed 105 degrees Monday. A Heat Advisory may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-260000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
753 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 24, 11:40 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     MARINE TSTM WIND 4 ESE CHARLESTON        32.75N  79.87W
06/24/2018  M44 MPH          AMZ330             SC   MESONET

            THE WEATHERFLOW SITE AT FORT SUMTER MEASURED A 38 KNOT
            WIND GUST.

&&

EVENT NUMBER CHS1800469

BSH
Local storm report, Jun 25, 12:23 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1223 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND DMG     5 NNE YEMASSEE          32.75N  80.83W
06/25/2018                   COLLETON           SC   LAW ENFORCEMENT

            TREE REPORTED DOWN ON I95 SOUTHBOUND NEAR MM42.

&&

EVENT NUMBER CHS1800470

JMC
Local storm report, Jun 25, 12:28 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND DMG     2 E GRAYS               32.67N  80.98W
06/25/2018                   JASPER             SC   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 3 EAST OF GRAYS.

&&

EVENT NUMBER CHS1800471

JMC
Local storm report, Jun 25, 12:34 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1234 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     1 SE HAMPTON            32.87N  81.11W
06/24/2018                   HAMPTON            SC   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE COUNTY.

&&

EVENT NUMBER CHS1800472

JMC
Local storm report, Jun 25, 12:49 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND DMG     4 SSW WALTERBORO        32.86N  80.71W
06/25/2018                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN ACROSS PENIEL ROAD.

&&

EVENT NUMBER CHS1800473

JMC
Local storm report, Jun 25, 12:53 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND DMG     5 NE SMOAKS             33.13N  80.74W
06/24/2018                   COLLETON           SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN
            THE 5200 BLOCK OF AUGUSTA HIGHWAY.

1211 AM     TSTM WND DMG     5 NNW HENDERSONVILLE    32.86N  80.76W
06/25/2018                   COLLETON           SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
            CANE BRANCH ROAD NEAR THE INTERSECTION WITH PELLUM ROAD.

&&

EVENT NUMBER CHS1800474
EVENT NUMBER CHS1800475

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:38 PM EDTSevere Thunderstorm WarningCHSBerkeley52 min
Jun 24, 10:06 PM EDTSpecial Weather StatementCHSAllendale, Dorchester39 min
Jun 24, 10:37 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester38 min
Jun 24, 10:50 PM EDTSpecial Weather StatementCHSAllendale40 min
Jun 24, 10:58 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton62 min
Jun 24, 11:08 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Dorchester, Hampton, Jasper52 min
Jun 24, 11:16 PM EDTSpecial Marine WarningCHS89 min
Jun 24, 11:58 PM EDTSevere Thunderstorm WarningCHSAllendale, Beaufort, Colleton, Hampton, Jasper62 min
Jun 25, 12:44 AM EDTSpecial Marine WarningCHS91 min
Jun 25, 1:04 AM EDTSpecial Weather StatementCHSCharleston41 min
Jun 25, 2:07 AM EDTSpecial Marine WarningCHS113 min
Jun 25, 3:34 AM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton13 hr
Jun 25, 3:18 PM EDTSpecial Weather StatementCHSColleton27 min
Jun 25, 3:45 PM EDTSevere Thunderstorm WarningCHSBeaufort60 min
Jun 25, 4:14 PM EDTSpecial Weather StatementCHSDorchester31 min
Jun 25, 4:38 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester51 min
Jun 25, 4:55 PM EDTSevere Thunderstorm WarningCHSJasper32 min
Jun 25, 5:02 PM EDTSpecial Weather StatementCHSCharleston28 min
Jun 25, 5:15 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester31 min
Jun 25, 5:57 PM EDTSpecial Weather StatementCHSColleton33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.